Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 30, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 17, 2003, 6:39 PM MDT for Fremont County, Wyoming. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2003, 6:39 PM MDT (00:39 UTC)
- Expired
- Aug 17, 2003, 7:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Fremont County, WY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 452 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1647 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 457 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KRIW 180039 SVRRIW WYC013-180130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 639 PM MDT SUN AUG 17 2003 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FREMONT COUNTY IN CENTRAL WYOMING * UNTIL 730 PM MDT * AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF HUDSON...OR ABOUT 8 MILES EAST OF LANDER...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER AND WINDS OF 60 MILES AN HOUR. LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND AVOID WINDOWS. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4291 10869 4274 10857 4274 10826 4297 10831 $$ KNUTSVIG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:30 PM MDT, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 17, 2:30 PM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 230 PM MDT SUN AUG 17 2003 .TONIGHT THROUGH WEDNESDAY NIGHT... UPPER LOW SINKING SSE THRU SW MT AND HEADED FOR NW WY AND ELONGATING SOME THIS AFTERNOON. CONVECTION OCCURRING AS EXPECTED. SATL LOOPS SHOW OTHER UPPER SYSTEM SPINNING N INTO W NEBRASKA. APPEARS SHORT RANGE MODELS HAVE A DECENT HANDLE ON THINGS THROUGH 00Z TUE BRINGING THE UPPER SYSTEM INTO S WY. THEN IT SLIDES E TO SE WY BY 12Z TUE. WILL KEEP CONVECTION IN THE GRIDS THROUGH 12Z TUE DUE TO PROXIMITY OF THE LOW AND THE COLD POOL ALOFT. WX IMPROVES FAR W/NW ON TUE WITH LINGERING CHANCE OF PCPN IN THE CENT/E ZONES. DRY TUE NIGHT WITH DECREASING CLOUDS. NEXT WX SYSTEM TO PASS TO THE NORTH WEDNESDAY WITH A WEAK TRAILING TROF THROUGH WY. WILL NOT ALTER WED POPS. COOLER MONDAY THEN WARMING TUE/WED. .THURSDAY THROUGH SATURDAY... RIDGE AXIS PUSHING NORTH TO NEAR THE WESTERN WYOMING BORDER BY 12Z/THU...SO THIS SHOULD DAMPEN PRECIPITATION CHANCES THURSDAY AND FRIDAY. THESE TWO DAYS ALSO LOOK TO BE THE WARMEST DAYS. GFS KEEPS THIS PATTERN IN PLACE THROUGH SATURDAY WITH ADDITIONAL MOISTURE WORKING NORTH. ECMWF BRINGS MORE OF A ZONAL FLOW ACROSS THE NORTHERN TIER OF STATES. GIVEN THIS SUMMERS TRACK RECORD AM INCLINED TO BELIEVE GFS SOLUTION. HAVE ADDED LOW POPS TO THE WEST ON SATURDAY TO REFLECT MOIST SOUTHERLY FLOW. .RIW...NONE.
Hazardous weather outlook, Aug 17, 5:00 AM MDT, 13 hours 39 minutes before
WYZ001>020-022>030-181300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION AGAIN TODAY...WITH MOST OF THE ACTIVITY REMAINING EAST OF THE CONTINENTAL DIVIDE. THE MAIN HAZARDS ASSOCIATED WITH THE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING AND THUNDERSTORM-OUTFLOW WIND GUSTS NEAR 50 MILES PER HOUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING.
In the hours before
Local storm report, Aug 17, 3:07 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
307 PM MDT SUN AUG 17 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 8S BIG TRAILS WY 1.00 INCH HAIL
08/17/03 WASHAKIE REPORTED BY SPOTTERSSpecial weather statement, Aug 17, 5:10 PM MDT, 1 hour 29 minutes before
WYZ003>006-010-011-016>018-020-180300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 510 PM MDT SUN AUG 17 2003 ...SMOKE CONTINUES TO IMPACT PARTS OF CENTRAL AND NORTHERN WYOMING... NUMEROUS WILDFIRES IN NORTHERN WYOMING AND SOUTHERN MONTANA ARE PRODUCING A LOT OF SMOKE. THIS SMOKE IS TRAPPED IN THE LOWER ATMOSPHERE DUE TO A COLD FRONT THAT HAS MOVED THROUGH THE AREA. A NORTH TO NORTHEAST WIND OF 15 TO 25 MPH HAS BROUGHT THE SMOKE SOUTH INTO CENTRAL WYOMING. VISIBILITY IN PLACES HAS BEEN REDUCED TO LESS THAN 6 MILES. EXPECT A HAZY OR SMOKY SKY OVER MOST OF NORTHERN AND CENTRAL WYOMING THROUGH THE NIGHT AND INTO TUESDAY MORNING. THE SMOKE WILL REMAINED TRAPPED IN THE VALLEYS AND VISIBILITY MAY BE REDUCED TO LESS THAN 5 MILES AT TIMES THROUGH THE NIGHT. THE VISIBILITY SHOULD IMPROVE TUESDAY AFTERNOON. PEOPLE WITH RESPIRATORY AILMENTS SHOULD TAKE APPROPRIATE ACTION TO PROTECT THEMSELVES FROM THE UNFAVORABLE AIR QUALITY.
Nearby
Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.